Two NHS workers vaccinated on 8 December experienced 'anaphylactoid reactions', according to case reports sent to the MHRA. Both had a significant history of allergic reactions requiring them to carry an adrenaline autoinjector.
As a result, the MHRA has issued the following advice:
1. Any person with a history of a significant allergic reaction to a vaccine, medicine or food (such as previous history of anaphylactoid reaction or those who have been advised to carry an adrenaline autoinjector) should not receive the Pfizer/BioNTech vaccine.
2. Resuscitation facilities should be available at all times for all vaccinations. Vaccination should only be carried out in facilities where resuscitation measures are available.
MHRA chief executive Dr June Raine reported the reactions at a joint evidence session held by the House of Commons health select committee and science and technology committee on 9 December.
'We’re looking at two case reports of allergic reactions,' she said.
'We know from the very extensive clinical trials that this wasn’t a feature but if we need to strengthen our advice now that we have had this experience with the vulnerable populations, the groups who have been selected as a priority, we get that advice to the field immediately,' she said.
Professor Stephen Powis, the national medical director for the NHS in England, said health authorities were acting on the MHRA's recommendation. 'As is common with new vaccines the MHRA have advised on a precautionary basis that people with a significant history of allergic reactions do not receive this vaccination after two people with a history of significant allergic reactions responded adversely yesterday,' he said. 'Both are recovering well.'
Professor Stephen Evans, professor of pharmacoepidemiology at the London School of Hygiene & Tropical Medicine, said: 'Allergic reaction occurs with quite a number of vaccines, and perhaps even more frequently with drugs. So it is not unexpected.
'The Pfizer data showed that about 0.6% of people had some form of allergic reaction in the trial on the vaccine, but about 0.5% on placebo. So there was a genuine excess of allergic reaction but this was small and the true rate is not known, and there is a lot of uncertainty around that estimate.
'What would be wise, as the MHRA have already advised, would be for anyone who has known severe allergic reaction such that they need to carry an EpiPen, to delay having a vaccination until the reason for the allergic reaction has been clarified.
'For the general population this does not mean that they would need to be anxious about receiving the vaccination.'
The MHRA has said it is seeking further information and will issue further advice following investigation - and urged sites administering the vaccine to report any suspected adverse reactions via the coronavirus yellow card scheme website.